Anti depressants and weight loss
Losing weight while on anti depressants can be REALLY TOUGH! How do I know? I know first hand and also from seeing patients struggle to shed while still on their anti-depressant.
I will tell you a little about my story, then explain why anti depressants can hold things up and some tips for over coming it.
After the birth of my third child, Kalani, I found I was on my own (yes a single mum), running my business and trying to be everything a mum of a beautiful new baby wants to be. BUT I STRUGGLED. I seriously struggled to find the right blend of work (I had to as I had a clinic and it was my source of income), I was breast feeding and this was the most important thing to me and I had to find money for a nanny so I could work. I also had a toddler (two and a half) and a six year old. Times were tough for me.
With no family around these days after Kalani’s birth were the hardest of my life!
Not only had I spent the pregnancy on my own, marvelling at my growing tummy, confused as to why the father said he wanted to be a part but never showed up (he lived interstate), it looked like I was to spend more time on my own raising my baby.
I recall feeling over whelmed, angry, sad, tired, full of self doubt, alienated and the biggest feeling I grappled with was an immense sense of guilt. Typing this now brings me to tears. I felt very irresponsible for bringing a new darling baby into the world without both parents. I also couldn’t understand why on earth I had gone out with his father in the first place.
I would fall into bed after breast feeding in the middle of the night a mess. I would question my decision making to have him. I couldn’t understand how a moderately intelligent woman with 14 years at uni could find herself in this position. I loved my little boy incredibly – he was/is such a beautiful soul and now I know why he is in my life. He is pure joy! But in the early days, I had so many questions, so many cirtisms about myself and NO ANSWERS. I had tried a few natural things to lift my moods but nothing seemed to cut it.
After a few months of struggle and daily tears I decided to see a professional. The local doctor.
You can imagine how humbling it was for me, a naturopath, to turn up at the doctors and tell her that I was sad all the time and didn’t know how to help myself any more. She promptly started cipramil and sent me on my way. No counselling, no referral for counselling – a 15 minute consult and on my merry way.
I was desperate and started the pills and by the end of the month I did feel I was coping better. My plan was to stay on them for the least amount of time possible and then come off them. I remember not telling my friends but as I did there were mixed responses. One friend at the time said I was a hypocrite and had lost my mind and didn’t want to talk to me again. That was a wake up call. She clearly wasn’t the support I needed but her scathing comments did upset me.
After being on anti-depressants for a few months, (Kalani was now 12 months old) I wanted to lose weight. I was travelling along at 73 kg which is about 10 kgs to heavy for me.
I was exercising daily, eating very well and the weight wouldn’t shift. I tried shake replacements, metabolism boosters, more exercise and NOT A GRAM left my body!
I went back to the doctor desperate for her professional advice again. I recall sitting down looking at this grossly over weight unhealthy looking doctor and explaining my plight to her. She simply looked at me and said “well obviously you need to exercise more.”
Really? That is what this over weight doctor’s advice was. Surely she hadn’t heard me.
“I am a naturopath and a nutritionist, I am eating really well and exercise every day” I pleaded to which she repeated “well try exercising more”. Disappointed and placated I left.
Her lack of understand became my strength!
What she did was further my determination to get off the anti-depressants and let my body return to normal and then lose the weight. I figured it was the anti-depressant standing between me and a healthy lean body.
Coming off anti-depressants can be a hell ride to say the least. It took me 2 months. Every time I would know a little bit down I would get dizzy, feel like the world was spinning and could barely function. Slowly bit by bit I got myself off them.
If you read my story from last Thursday you will know that I eventually lost my weight by dropping dairy, balancing some hormones and letting it go!
So how can my story help you…
I will explain a little about anti-depressants and how they work, why they stop weight loss and what you can do to lose weight. If you can work with a nutritionist, naturopath and your doctor, ideally you will come off them.
HOW anti-depressants work
The types of anti depressants have changed a lot in the last 20 years (all pharmaceuticals have). The more we understand the body the more we can design chemical inducers or blockers to mimic a bodily function . This is all pharmaceuticals do really. They either cause more of something to occur in the body or they block an action. They are made in labs and typically use manipulated chemicals which is why they are “un natural” which is why sometimes they have side effects. They also RARELY unravel the problem that caused the disease in the first place (hence why I love natural medicines as they do).
In the case of depression the newer anti-depressants target the happy hormone (serotonin) receptor sites in the brain. This can lead to an increase in serotonin which may make people happier. Serotonin can also help with pain, nausea, anxiety, anger and other symptoms associated with depression or “nervous system diseases/conditions”.
Some work on noradrenaline as well and the older style anti depressants (tricyclics) worked on serotonin, nordrenaline and dopamine (so there were lots of side effects including weight gain) and MAOIs (blocked an enzyme).
Common side effects even from drugs selective for working on the serotonin receptor sites (SSRIs e.g. Prozac, Luvox, Ciplramil, Zoloft, Aropax these are trade names, they go by pharma name ) and SNRIs serotonin and noradrenaline, (Efexor, Pristiq) are:
– headaches, anxiety, out of body feeling, problems with orgasm/erections
– weight gain, bloating, diarrhoea, constipation, increased appetite!
** NB These are the common side effects and are usually worse when starting the medication or changing it. **
I think anti-depressants natural or pharmaceutical are beneficial and definitely save lives. Self harm and suicide are in the top 10 reasons people are dying in this country to it is a MASSIVE PROBLEM.
I recommend get happy first and work out why you came unstuck.
WHAT MADE YOU DEPRESSED in the first place?
1. Thyroid – this sensitive gland sits below your adams apple (throat) and governs your metabolism. It is very sensitive to stress, not enough rest and chemicals. When your thyroid starts to under perform you get tired, lower moods and can gain weight.
If you venture to the average doctor they may test your thyroid stimulating hormone (TSH) but often the range is too wide or it may be ok and you still have a thyroid issue. This is a YOUTUBE clip I made about thyroid issues if you want more info.
2. Anaemia – this is when your body is either not given enough iron, you are losing too much (bleeding) or you are not absorbing it (very common with IBS). I think iron deficiency is a lot more common than we realise and taking a good iron supplement will probably do no harm but might make the lights come on. Being anaemic definitely makes us drop our mood and feel depressed.
3. Hormone imbalances – there are many hormones that make us depressed and FAT! DOH. Testosterone can make us angry and retain tummy fat. Oestrogen can make us fat in upper legs/hips, cellulite and depression is very common. Insulin problems (driven my sugar and sugar addictions) can make us up and down on energy, moods and ultimately gain fat. Thyroid problems, stress hormones and a gamut of others will ALL confuse out intricate metabolism and lead to weight gain and lowered moods.
PURE BURN OUT can make us over weight and unable to lose weight!
If you want more help with this come and see me in my clinic.
How to lose weight while on anti-depressants
* Find an awesome practitioner – not an average one but a BRILLIANT one. People tell me good praccies cost too much. They might cost more than the average doc/naturopath but that’s because the government is NOT subsidising their invaluable advice. The praccie has to pay for conferences, their own learnings and I would urge you not to let money become the “reason” not to have access to the best advice. FIND A WAY AROUND it.
* Fix up the reason that made you depressed in the first place (anaemia, under active thyroid, fatigue, lack of support, stress, hormone imbalance).
* Try to get off the anti-depressants gradually
* Commit to a healthy eating/lifestyle plan
* Go for regularly daily activities over the long haul not some quick-fix radical diet (it won’t work).
* Laugh daily (I made myself watch funny videos – Meet the Fockers etc.. anything silly to make me laugh)
I know first hand how tough and frustrating it is to lose weight while on anti-depressants but I know it is possible. Tomorrow I will blog about losing weight after babies as that is another great challenge MUMS face.